Difficulties Swallowing

Share on facebook
Share on google
Share on twitter
Share on linkedin

ASK DR. MINDY

MINDY KIM-MILLER, MD, PhD
to learn more about Dr. Mindy click here

Question:

My mother, now 82, was diagnosed with mild Alzheimer’s apparently about 3 years ago, but the family was not notified. Mother was given Aricept, which she told us was just simply to help her memory. Last July, she was diagnosed again, with family present, with mild to moderate Alzheimer’s, and given Namenda along with the Aricept. In just a very few months, she quit talking all together – and was diagnosed at that time with Degenerative Aphasia. We placed her in a nursing care home last January, where she got along well for several months, with many visits from us, her family and several times weekly trips out. She could not speak, but could well let us know what she needed. Then, in July, she began the wandering phase and we were told to find other care for her. She has been at a nursing center in Aiken, South Carolina since the middle of July. She has done pretty well there until the past 8 to 10 days. Suddenly, she has stopped swallowing her food and she moans as if she is in pain constantly. She is up and down many times to visit the bathroom, but does not even remove her clothes to use the toilet. Of course, she dresses in many layers of clothing and exhibits many other symptoms of nearing end stage.

My question is this. She has fallen several times recently since the non-swallowing came on. I know she is getting weak and malnourished and the pain seems to be constant. We talked with her doctor today and they agreed to put a pain patch on her and put her in a wheelchair, which I think is a good idea. My only question is that could something have caused the non-swallowing and falling, and could a disease such as myasthenia gravis be responsible for these changes in her. The doctors find no reasonable reason for the problem swallowing, it just came on very suddenly. Please let me hear from you so that I can begin to prepare myself for what is to come. Thank you.

Paula

Answer:

Dear Paula,

There may be several reasons why your mother is not swallowing and experiencing frequent falls. These two things are likely related and due to a combination of reasons that create an additive effect.

Alzheimer’s disease is commonly associated with decreased food intake and dysphagia (difficulty, discomfort, or pain when swallowing), particularly during the end-stage. People with end-stage Alzheimer’s may forget how to eat or suffer damage to brain cells that control the swallowing mechanisms. Some people with end-stage Alzheimer’s experience apathy and lose interest in eating altogether. There may be other reasons for a person’s resistance to eating. As Alzheimer’s progresses, there is also an increased risk for falls due to decreased strength, balance, mobility, and peripheral sensation. This is compounded by the fact that poor food intake leads to low energy and weakness, which adds to the risk of falls. At this stage of the Alzheimer’s, people are also at high risk for malnutrition, dehydration, choking, and aspiration pneumonia.
[contact-form-7 id=”8507″ title=”Read More”]

Aging itself is associated with a general decline in food intake. With aging comes a decreased sense of taste and/or smell that makes food less palatable and decreases the appetite, especially if the food is bland. Some medications commonly taken by older adults can also add to this decline in taste, smell and appetite. Aging is also associated with changes in the muscles of the mouth, throat, and esophagus that increase one’s risk for dysphagia. Treatment for dysphagia depends upon the underlying cause. So if you are concerned about dysphagia in your mother, talk to her physicians about it.

Her medications may also be contributing to her symptoms of falling, non-swallowing, and moaning. For example, both Aricept and Namenda have the side effects of fatigue and dizziness, which may increase her risk of falls. Both medications also cause digestive system problems including nausea and vomiting, which may cause poor appetite and decreased food intake. Both Aricept and Namenda can cause body pain and headaches, which may explain her moaning. Aricept is also known to cause anorexia and frequent urination in some people. She may be on other medications that might magnify these side effects.

Perhaps a combination of these likely factors and possibly some others may have progressed across a threshold that made your mother’s symptoms more evident. I understand your concern that there may be additional disease processes causing her symptoms, such as Myasthenia Gravis. Myasthenia Gravis is characterized by weakness that increases with activity and improves with rest. It usually affects the muscles of the eyes, face, and mouth, so vision, speech, and swallowing would be affected. It can also affect walking. I recommend discussing your concerns with your mother’s physicians if you haven’t already done so. I also suggest having your mother evaluated by a speech therapist if one is not already involved in your mother’s care. A speech therapist can make recommendations about foods and physical therapy, such as massage.

Dealing with the end-stage of Alzheimer’s is difficult in so many ways, especially mentally and emotionally. Remind yourself that you that you are doing the best you can, and that your mother is receiving good care. Focus on communicating and spending time with your mother to let her know that she is loved. I wish you strength and luck.

Dr. Mindy Kim-Miller is a trained medical physician who provides useful, but general answers to questions provided by online visitors. While Dr. Mindy can not provide specific medical advice or services, we hope you find her responses useful in your personal education. All information is provided for informational and educational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. If you suspect you have an illness or disease, or a health related condition of any kind, seek professional medical care with an appropriate health care professional immediately. Do not postpone or delay seeking treatment or disregard professional advice based upon the general answers provided by Dr. Mindy. Dr. Mindy’s advice is not intended to substitute for a visit to your personal physician or other qualified health provider. Any specific medical concerns or questions you may have should be directed to your personal physician or other qualified health provider.

 

Translate »
Scroll to Top